Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Albany, NY

August 12, 2004Washington County, New York

NWS Albany, NY issued this flash flood warning at Aug 12, 2004, 5:44 PM EDT for Washington County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:44 PM EDT (21:44 UTC)
Expired
Aug 12, 2004, 7:45 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Washington County, NY

The radar

The Albany radar (KENX), 101 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 122150
FFWALY
NYC115-122345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
544 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...WHITEHALL...SALEM

* UNTIL 745 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS EXTENDING SOUTHWEST TO 
  NORTHEAST ACROSS THE COUNTY. CELLS WITH HEAVY RAIN CONTINUE TO     
  TRAIN ALONG THIS LINE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4305 7360 4303 7324 4347 7321 4383 7337
      4378 7351

$$

SND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:20 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 12, 4:20 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT THU AUG 12 2004

.SHORT TERM (THROUGH FRIDAY AFTERNOON)...
STATIONARY FRONT AND STRONG SOUTHWEST FLOW ALOFT CAUSING LINES OF
SHOWERS AND THUNDERSTORMS TO DEVELOP. CONVECTION FORMING IN A HIGH
PECIPITABLE WATER AIRMASS WITH TRAINING OF ECHOES NOTED ON THE
RADAR...WHICH PROMPTED THE ISSUANCE OF A FLOOD WATCH AT AROUND 230
PM. ALREADY HAVE HAD REPORTS OF OVER TWO INCHES THIS MORNING AND
EARLY THIS AFTERNOON.

SHOWERS AND TSTMS WILL CONTINUE WELL INTO TONIGHT WITH THE FRONTAL
BOUNDARY MOVING VERY LITTLE. THE AREAS OF HEAVY RAIN LATE THIS
AFTERNOON AND TONIGHT MAY BE ENOUGH TO CAUSE FLOODING ON THERE
OWN...BUT WILL ALSO ACT TO SOAK THE GROUND BEFORE THE REMANTS OF
BONNIE BRING WIDESPREAD HEAVY RAIN TO THE REGION ON FRIDAY. AS A
RESULT...THE FLOOD WATCH WAS ISSUED WITH A VALID TIME THROUGH THE
DAY ON FRIDAY.

.LONG TERM (FRIDAY NIGHT THROUGH SUNDAY)...
DRIER AIR MOVES IN BRIEFLY LATE FRIDAY NIGHT INTO SATURDAY
EVENING...THEN THE REMNANTS OF CHARLEY WILL THREATEN FOR LATE
SATURDAY NIGHT AND SUNDAY. IF REMNANTS MOVE ACROSS THE REGION AS
FORECAST BY THE HURRICANE CENTER AND BY THE LATEST GFS RUN...ANOTHER
ROUND OF WIDESPREAD HEAVY RAIN CAN BE EXPECTED DURING THIS PERIOD
AND ASSOCIATED FLOODING.  WITH A BREAK OF MORE THAN 24 HOURS BETWEEN
THE TWO SYSTEMS...WILL NOT KEEP A FLOOD WATCH IN EFFECT THROUGH BOTH
SYSTEMS...BUT WILL CONTINUE TO ISSUE FLOOD POTENTIAL STATEMENTS FOR
POTENTIAL FLOODING ASSOCIATED WITH CHARLEY.

IF THE WORST CASE SCENARIO OCCURS WITH BOTH TROPICAL SYSTEMS FOR OUR
FORECAST AREA...THE POTENTIAL EXISTS FOR WIDESPREAD SIGNIFICANT
FLOODING TO OCCUR.

AFTER CHARLEY MOVES THROUGH...HIGH PRESSURE WITH WARM AND HUMID AIR
TAKES HOLD FOR SEVERAL DAYS. HOWEVER...WEAK UPPER LEVEL DISTURBANCES
ARE ALSO FORECAST TO MOVE THROUGH THE REGION MONDAY THROUGH
WEDNESDAY. AT THIS POINT WILL LEAVE OUT THE CHANCE OF SHOWERS FOR
THIS PERIOD AND WAIT UNTIL THE NEXT COLD FRONT APPROACHES LATE
THURSDAY AND THURSDAY NIGHT BEFORE INCLUDING A CHANCE OF SHOWERS IN
THE FORECAST AGAIN.

&&

.AVIATION...
STATIONARY FRONT OVER CENTRAL NY WILL KEEP KGFL/KALB/KPOU IN MAINLY
MVFR CONDITIONS WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS.
KEPT A TEMPO IN FOR ALL SITES FOR IFR CONDITIONS IN ANY THUNDERSTORM
DEVELOPMENT ALONG LINE UP TO 21Z AND 22Z FOR KGFL AND KALY. HAVE
KEPT THREAT IN FOR KPOU UNTIL 02Z.  WINDS WILL BE GENERALLY LIGHT AT
5 TO 10 KNOTS FROM THE S/SE. OVERNIGHT...MVFR CONDITIONS
(VISIBILITIES AND CEILINGS) WILL DETERIORATE FROM IFR LEVELS AT
TIMES IN THE MID MORNING...ESPECIALLY AFTER 06Z WITH THE MOISTURE
FROM TS BONNIE STREAMING NORTHEASTWARD. RIGHT NOW...MODERATE TO
HEAVY RAIN MAY ENCROACH THE HUDSON RIVER VALLEY IN THE MID TO LATE
MORNING BETWEEN 10Z AND 16Z.

&&

.HYDROLOGY...
FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON. SOME DRY WEATHER
LATE FRIDAY NIGHT THROUGH EARLY SATURDAY NIGHT. AN ESF HAS BEEN
ISSUED FOR THE FLOOD POTENTIAL ASSOCIATED WITH THE REMNANTS OF
CHARLEY FOR LATE SATURDAY NIGHT AND SUNDAY. SEE DISCUSSIONS ABOVE
FOR FURTHER DETAILS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CTZ001-013 THROUGH 6 PM FRIDAY.
MA...FLOOD WATCH MAZ001-025 THROUGH 6 PM FRIDAY.
NY...FLOOD WATCH NYZ032-033-038>043-047>054-058>061-063>066-082>084
     THROUGH 6 PM FRIDAY.
VT...FLOOD WATCH VTZ013>015 THROUGH 6 PM FRIDAY.

&&
Hazardous weather outlook, Aug 12, 5:29 AM EDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
529 AM EDT THU AUG 12 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HEAVY RAINFALL IS EXPECTED ACROSS PARTS OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND TODAY AS SHOWERS AND THUNDERSTORMS
DEVELOP AND MOVE ALONG A STATIONARY FRONT OVER EASTERN NEW YORK.
RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. PONDING OF WATER ON ROADWAYS AND POORLY DRAINED LOW LYING
AREAS IS POSSIBLE

.DAYS TWO THROUGH SEVEN...
MORE HEAVY RAIN IS POSSIBLE LATE TONIGHT AND FRIDAY AGAIN SATURDAY
NIGHT INTO SUNDAY MORNING AS FIRST THE REMNANTS OF TROPICAL STORM
BONNIE AND THEN THE REMNANTS OF HURRICANE CHARLIE MOVE INTO THE
REGION. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THESE
SYSTEMS SO THE THREAT OF FLOODING EXISTS.

THE POSSIBILITY OF FLOODING IS STILL UNCERTAIN AT THIS TIME AS IT IS
HIGHLY DEPENDENT ON THE EXACT TRACK OF THESE TWO SYSTEMS...OTHERWISE
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ESPECIALLY ON FRIDAY. WHILE NO
FORMAL ACTIVATION IS REQUESTED AT THIS TIME...PLEASE SEND ANY REPORTS
OF 1.5 INCHES OR MORE OF RAIN IN A 4 HOUR PERIOD OR LESS TO THE
NATIONAL WEATHER SERVICE VIA NYSPIN LSR...THE SEVERE WEATHER
REPORTING FORM VIA THE INTERNET OR BY TELEPHONE.

In the hours before

Special weather statement, Aug 12, 1:35 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT THU AUG 12 2004

NYZ042-043-083-121800-

...A THUNDERSTORM WITH VERY HEAVY RAIN IN WARREN AND WASHINGTON
COUNTIES...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS LOCATED NEAR
LAKE GEORGE VILLAGE...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE...
6 MILES SOUTHEAST OF BOLTON LANDING...7 MILES NORTHWEST OF
COMSTOCK...7 MILES SOUTHWEST OF WHITEHALL AND 9 MILES SOUTH OF
HULETTS LANDING BY 200 PM EDT.

OTHER HEAVY RAIN PRODUCING THUNDERSTORMS WERE NEAR GLENS FALLS.
RAINFALL WILL LOCALLY EXCEED 2 INCHES.  THERE WILL BE PONDING OF
WATER ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, Aug 12, 1:44 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT THU AUG 12 2004

NYZ060-064-065-121815-

...A STRONG THUNDERSTORM IN COLUMBIA...ULSTER AND DUTCHESS
COUNTIES...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR HURLEY...OR ABOUT OVER
KINGSTON...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHEAST OF WEST HURLEY BY 150 PM EDT
LAKE KATRINE AND RHINEBECK BY 155 PM EDT
RED HOOK BY 210 PM EDT
SAUGERTIES AND CLERMONT BY 215 PM EDT
Special weather statement, Aug 12, 3:18 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
318 PM EDT THU AUG 12 2004

NYZ053-054-060-061-121945-

...A LINE OF THUNDERSTORMS IN COLUMBIA AND RENSSELAER COUNTIES...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND STRONG
GUSTY WINDS UP TO 40 MPH.  THIS LINE OF STORMS WAS LOCATED NEAR
VALATIE...OR ABOUT OVER CHATHAM...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NASSAU BY 330 PM EDT
STEPHENTOWN...AVERILL PARK AND 6 MILES SOUTHEAST OF WEST SAND LAKE BY
345 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH...WITH A
FEW LOCATIONS RECEIVING UP TO TWO INCHES. THIS WILL CREATE PONDING
OF WATER ON ROADS.
Local storm report, Aug 12, 3:31 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             GREENPORT CENTER        42.24N 73.76W
08/12/2004  0.75 INCH        COLUMBIA           NY   TRAINED SPOTTER

&&

VTK
Special weather statement, Aug 12, 3:47 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT THU AUG 12 2004

NYZ063-122015-

...A CLUSTER OF STRONG THUNDERSTORMS IN ULSTER COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF WEST
SHOKAN...OR ABOUT 9 MILES EAST OF GRAHAMSVILLE...AND MOVING NORTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN AND 7 MILES NORTHWEST OF OLIVEBRIDGE BY 405 PM EDT
MOUNT TREMPER AND PHOENICIA BY 415 PM EDT

RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH IN LESS
THAN AN HOUR...WITH PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:51 PM EDTSevere Thunderstorm WarningALYDutchess, Ulster24 min
Aug 12, 2:41 PM EDTFlash Flood WarningALYSaratoga, Warren, Washington3 hr
Aug 12, 3:20 PM EDTSevere Thunderstorm WarningALYColumbia40 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.